Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 59, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 3, 2019, 7:35 AM CDT for Chautauqua County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 7:35 AM CDT (12:35 UTC)
- Expired
- Jul 3, 2019, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 12:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:47 AM CDT | FLASH FLOOD | Sedan, KS | COUNTY DISPATCH REPORTED A FEW FLOODED ROADS IN SEDAN. NO ADDITIONAL KNOWN FLOODING AT THIS TIME. |
| Jul 3, 9:44 AM CDT | HEAVY RAIN 3.5 | 9 Nnw Elgin, KS | REPORT VIA FACEBOOK. NO KNOWN FLOODING AT THIS TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
494
WGUS53 KICT 031235
FFWICT
KSC019-031530-
/O.NEW.KICT.FF.W.0059.190703T1235Z-190703T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
735 AM CDT Wed Jul 3 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Chautauqua County in southeastern Kansas...
* Until 1030 AM CDT.
* At 733 AM CDT, trained weather spotters reported flash flooding
near Chautauqua. Up to five inches of rain have already fallen and
an additional one to two inches of rain is possible over the next
hour or so. Flash flooding is already occurring across parts of
the area. Where flooding is not occurring yet, it may soon as
additional rainfall moves over the area.
* Some locations that will experience flooding include...
Sedan, Cedar Vale, Peru, Chautauqua, Elgin and Niotaze.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3730 9652 3730 9641 3716 9625 3719 9597
3700 9597 3700 9653
$$
Martin1 follow-up statement
500
WGUS73 KICT 031524
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
1024 AM CDT Wed Jul 3 2019
KSC019-031530-
/O.EXP.KICT.FF.W.0059.000000T0000Z-190703T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
1024 AM CDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING FOR CHAUTAUQUA COUNTY WILL EXPIRE AT 1030
AM CDT...
The heavy rain that caused accumulations of greater than 5 inches
across portions of Chautauqua County overnight and this morning is
exiting to the east. Flash flooding is no longer expected to pose a
threat, and no further reports of flash flooding have been reported.
However, an areal flood warning remains in effect and additional
brief showers or thunderstorms remain possible over the next several
hours. Please continue to heed any remaining road closures and do
not drive through any roadways that may still be flooded.
LAT...LON 3730 9652 3730 9641 3716 9625 3719 9597
3700 9597 3700 9653
$$
VAUGHANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 5:51 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 3, 5:51 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Wichita KS 551 AM CDT Wed Jul 3 2019 .SHORT TERM...(Today through Thursday night) Issued at 351 AM CDT Wed Jul 3 2019 An MCV continues to move across southern kansas early this morning bringing enhanced showers and storms to southeast Kansas. This slow moving MCV has been maintaining low centroid convection with heavy rainfall and is expected to exit southeast Kansas later this morning. A mid level shortwave will slowly drift over Kansas today. Similar to yesterday mesoscale features will be important as to where convection is focused this afternoon, as there is a lack of sfc boundaries in the area. Both the NAM and RAP solutions suggest a very unstable airmass with a wide area of MLCAPE over 3000 J/kg (MUCAPE over 5000 J/kg). Storms that fire today should be scattered and pulse like in nature as deep layer shear is progged to be about 20 kts or less. Storms will likely be slow moving again today and, with PW of 2 inches, result in localized flash flooding. Some storms may be strong with small hail and gusty winds. Can't completely rule out a severe storm or two given great instability and marginal shear. Heat indices will remain a concern today through Friday as portions of the CWA will be again flirting with temperatures near 100 degrees. Weak ridging will be trying to build in through the day Thursday and warming midlevels will promote slightly more capping in place than recent days, albeit still rather weak. A subtle shortwave within the northwest flow and weak PV wave will be the main sources of lift Thursday with no foreseeable sfc boundary to focus convection. Isolated pulse thunderstorms, a few which may be strong, can still be expected. .LONG TERM...(Friday through Tuesday) Issued at 351 AM CDT Wed Jul 3 2019 Expect continued low chance of showers and storms Friday in the same upper flow pattern. However there remains model disagreements on the location of a sfc cold front that may or may not sag down into central KS friday afternoon. Ripples will continue to flow through an otherwise building ridge through the weekend and into early next week with sfc boundaries in the area to focus convection. Modest pops were kept in for the weekend and early next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 549 AM CDT Wed Jul 3 2019 Scattered showers and thunderstorms continue to impact portions of southeast KS this morning while other more isolated activity continues to diminish across central KS. Scattered thunderstorms may redevelop this afternoon and evening impacting much of south central and southeast KS. MVFR or transient IFR will be possible under the heaviest activty with gusty winds and very heavy rainfall also possible. Activity is expected to diminish during the evening hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 94 73 92 73 / 30 40 20 10 Hutchinson 93 72 94 72 / 30 40 20 10 Newton 94 73 92 72 / 30 40 20 10 ElDorado 93 72 90 72 / 30 30 20 10 Winfield-KWLD 93 72 90 72 / 30 30 20 10 Russell 94 71 97 72 / 30 20 20 10 Great Bend 93 71 94 72 / 30 20 20 10 Salina 95 73 94 73 / 30 30 20 10 McPherson 93 72 92 72 / 30 40 20 10 Coffeyville 89 72 88 72 / 40 20 20 10 Chanute 91 72 89 72 / 40 20 20 10 Iola 91 72 89 72 / 40 20 20 10 Parsons-KPPF 89 73 89 72 / 40 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...KMB LONG TERM...KMB AVIATION...MWM
Hazardous weather outlook, Jul 3, 4:24 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 424 AM CDT Wed Jul 3 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-040930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 424 AM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms possible today and tonight. Some storms may be strong and a severe storm or two cannot be ruled out. Expect heavy rainfall with localized flash flooding possible with storm development. Heat indices a shave over 100 degrees can be expected today mainly across portions of south central and east central Kansas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Several chances for thunderstorms possible Thursday through Tuesday. Storms are not expected to be severe at this time, although a few could be strong. Stay tuned for updates. Heat indices exceeding 100 degrees will be possible Thursday, Friday, and early next week area wide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Jul 3, 6:27 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
627 AM CDT WED JUL 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL DERBY 37.55N 97.26W
07/02/2019 M1.00 INCH Sedgwick KS PUBLIC
REPORTED VIA SOCIAL MEDIA.
0735 PM HAIL WELLINGTON 37.27N 97.40W
07/02/2019 M1.00 INCH Sumner KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL IN TOWN.
0802 PM FLOOD LATHAM 37.54N 96.64W
07/02/2019 Butler KS FIRE DEPT/RESCUE
VOLUNTEER FIRE REPORTS SOME LOW LAND FLOODING IN AND
AROUND TOWN. 2 INCHES OF RAINFALL REPORTED.
0804 PM HEAVY RAIN 1 E CALDWELL 37.03N 97.59W
07/02/2019 M4.81 INCH SUMNER KS TRAINED SPOTTER
0826 PM TSTM WND GST 2 NNE OXFORD 37.30N 97.16W
07/02/2019 E60.00 MPH SUMNER KS TRAINED SPOTTER
ALSO SOME NICKEL SIZE HAIL.
0840 PM TSTM WND DMG 1 S LATHAM 37.52N 96.64W
07/02/2019 BUTLER KS LAW ENFORCEMENT
A LARGE TREE WAS KNOCKED DOWN.
0916 PM FLOOD 1 E CALDWELL 37.04N 97.59W
07/02/2019 SUMNER KS LAW ENFORCEMENT
LOTS OF STANDING WATER AND WATER OVER ROADS, EAST OF
TOWN.
0916 PM FLASH FLOOD 1 S LATHAM 37.52N 96.64W
07/02/2019 BUTLER KS EMERGENCY MNGR
WATER WAS REPORTED OVER A ROADWAY NEAR TOWN.
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 30 min |
| Jul 2, 7:04 PM CDT | Special Weather Statement | ICT | Sumner | 56 min |
| Jul 2, 7:19 PM CDT | Special Weather Statement | ICT | Butler | 56 min |
| Jul 2, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 42 min |
| Jul 2, 7:55 PM CDT | Areal Flood Warning | ICT | Sumner | 4 hr |
| Jul 2, 8:01 PM CDT | Areal Flood Warning | ICT | Butler, Cowley | 16 hr |
| Jul 2, 8:05 PM CDT | Special Weather Statement | ICT | McPherson | 25 min |
| Jul 2, 8:07 PM CDT | Special Weather Statement | ICT | Cowley | 53 min |
| Jul 2, 8:15 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 31 min |
| Jul 2, 8:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 8:37 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Elk | 4 hr |
| Jul 2, 8:51 PM CDT | Special Weather Statement | ICT | Saline | 54 min |
| Jul 2, 9:10 PM CDT | Special Weather Statement | ICT | Cowley | 65 min |
| Jul 2, 10:00 PM CDT | Special Weather Statement | ICT | Chautauqua | 60 min |
| Jul 2, 10:31 PM CDT | Special Weather Statement | ICT | Butler | 44 min |
| Jul 2, 11:00 PM CDT | Special Weather Statement | ICT | Cowley | 45 min |
| Jul 2, 11:02 PM CDT | Special Weather Statement | ICT | Chautauqua | 43 min |
| Jul 2, 11:03 PM CDT | Special Weather Statement | ICT | Montgomery | 42 min |
| Jul 2, 11:48 PM CDT | Special Weather Statement | ICT | Chautauqua | 27 min |
| Jul 3, 12:29 AM CDT | Flash Flood Warning | ICT | Chautauqua, Cowley | 4 hr |
| Jul 3, 3:25 AM CDT | Flash Flood Warning | ICT | Montgomery | 4 hr |
| Jul 3, 4:16 AM CDT | Areal Flood Warning | ICT | Chautauqua, Cowley | 14 hr |
| Jul 3, 7:01 AM CDT | Areal Flood Warning | ICT | Montgomery | 6 hr |
| Jul 3, 5:21 PM CDT | Special Weather Statement | ICT | Russell | 24 min |
| Jul 3, 5:38 PM CDT | Special Weather Statement | ICT | Russell | 22 min |
| Jul 3, 6:01 PM CDT | Special Weather Statement | ICT | Russell | 29 min |
| Jul 3, 6:18 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 30 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.